Alert archive / Missouri / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 100, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 28, 2019, 12:05 PM CDT for Knox County, Lewis County, Shelby County, Missouri. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 12:05 PM CDT (17:05 UTC)
- Expired
- May 28, 2019, 1:00 PM CDT
- In force
- 55 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Knox County, MO, Lewis County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 181 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 12:50 PM CDT | HAIL 0.7 | Bethel, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 12:01 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
541
WUUS53 KLSX 281705
SVRLSX
MOC103-111-205-281800-
/O.NEW.KLSX.SV.W.0100.190528T1705Z-190528T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1205 PM CDT Tue May 28 2019
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southern Knox County in northeastern Missouri...
Northern Shelby County in northeastern Missouri...
Southwestern Lewis County in northeastern Missouri...
* Until 100 PM CDT.
* At 1205 PM CDT, severe thunderstorms were located along a line
extending from near La Plata to Atlanta to 6 miles northwest of
Callao, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
La Belle, Shelbyville, Plevna, Steffenville, Novelty, Bethel,
Newark and Leonard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9182 3995 9183 3995 9184 3986 9185
3977 9193 3979 9229 3995 9229 3996 9234
4012 9235 4013 9189
TIME...MOT...LOC 1705Z 272DEG 28KT 4005 9245 3992 9248 3982 9272
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
Gosselin2 follow-up statements
646
WWUS53 KLSX 281727
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1227 PM CDT Tue May 28 2019
MOC103-111-205-281800-
/O.CON.KLSX.SV.W.0100.000000T0000Z-190528T1800Z/
Knox MO-Shelby MO-Lewis MO-
1227 PM CDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHERN KNOX...NORTHERN SHELBY AND SOUTHWESTERN LEWIS
COUNTIES...
At 1226 PM CDT, a severe thunderstorm was located 8 miles west of
Plevna, moving east at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
La Belle, Shelbyville, Plevna, Steffenville, Novelty, Bethel, Newark
and Leonard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.
&&
LAT...LON 4000 9182 3995 9183 3995 9184 3986 9185
3977 9193 3979 9229 3995 9229 3996 9234
4012 9235 4013 9189
TIME...MOT...LOC 1726Z 266DEG 30KT 3995 9224
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
Gosselin953
WWUS53 KLSX 281741
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1241 PM CDT Tue May 28 2019
MOC103-111-205-281800-
/O.CON.KLSX.SV.W.0100.000000T0000Z-190528T1800Z/
Knox MO-Shelby MO-Lewis MO-
1241 PM CDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHEASTERN KNOX...NORTHERN SHELBY AND SOUTHWESTERN LEWIS
COUNTIES...
At 1241 PM CDT, a severe thunderstorm was located over Plevna, moving
east at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Plevna, Steffenville, Novelty, Bethel, Newark and Leonard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.
&&
LAT...LON 4000 9182 3995 9183 3995 9184 3986 9185
3982 9188 3987 9225 3995 9223 3998 9221
4002 9220 4009 9187
TIME...MOT...LOC 1741Z 266DEG 30KT 3995 9209
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
GosselinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:54 AM CDT, 11 minutes earlier.
Area forecast discussion, May 28, 11:54 AM CDT, 11 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
1154 AM CDT Tue May 28 2019
.UPDATE...
Issued at 1152 AM CDT Tue May 28 2019
Working on a Severe Watch for northeast MO and into west-central
IL for this afternoon. A lot of updates coming to accompany this.
The storm is anchored on an old outflow from earlier convection,
and continues to move east into a favorable environment and would
expect a severe threat to continue across northern portions of the
CWA. Will be going with cat PoPs into the afternoon.
It should be noted, while this storm is expected to be severe,
this is not expected to be the main round, still anticipated to be
this evening and into overnight. More to follow.
Tilly
&&
.SHORT TERM... (Through Late Tonight)
Issued at 305 AM CDT Tue May 28 2019
The primary issue continues to be convection in the next 24 hours.
Currently, showers and thunderstorms continue to percolate over
northern Missouri/southern Iowa along quasi-stationary front. This
front will continue to be the focus for convective development in
Missouri through the morning. If forecast soundings are
representative of the actual atmosphere today, there will be
little if any chance of convection across almost the entire area.
All short range models are showing a very pronounced capping
inversion across the area, even up in northern Missouri into west
central Illinois in the vicinity of the front. Normally, I'd go
with a dry forecast based on this, but convective trends have been
a bear to forecast the last couple of days, and the convection
allowing models nearly continuously produce precipitation to a
greater or lesser degree up in northeast Missouri and west central
Illinois today. Have therefore kept chance/slight chance PoPs in
those areas through today.
Models are not in particularly good agreement on the details of
tonight's convection. However, generally it still looks like storms
will develop over the eastern Great Plains and grow upscale into
one or more lines. Exactly where that line (those lines) will go
is not certain, but the general consensus is that northern
Missouri into west central Illinois will have the highest risk for
severe weather. MUCAPE and deep-layer shear should be enough to
support rotating updrafts, and the added shear/vorticity in the
vicinity of the surface front will only add to the potential for
severe storms. Per SPC's DY1 outlook, damaging winds and tornadoes
should be the primary threat, of course, any supercells embedded
in the line will also be capable of producing large hail. To add
insult to injury, after the line goes through, heavy rain may
linger as motion vectors show the potential for very slow MBE
movement/training. Models are also showing precipitable water
values between 1.75-2 inches so storms should be very efficient
rainfall producers. Given the wet antecedent conditions in
northeast Missouri and west central Illinois, have issued a flash
flood watch from 700 PM this evening until 900 AM Wednesday. That
may be a bit long, as it looks like rain will taper off between
400 AM and 700 AM...but as I said earlier, convective trends have
been a bear to forecast lately. Further south, the southern end of
the line will likely sweep through the area with primarily a
damaging wind threat. This may be mitigated somewhat by diurnal
weakening of instability as well as the development of a nocturnal
inversion. However, there is certainly enough uncertainty in this
forecast that we shouldn't let our guard down.
Carney
.LONG TERM... (Wednesday through Monday)
Issued at 305 AM CDT Tue May 28 2019
By 12z Wed, an occluding upper low will be located over NEB while
a separate PV anomaly rounds the base of the trough over AZ/NM.
This feature will lift northeastward through the region on Wed/Wed
night, eventually merging with the remnants of the occluding low
pressure center before sliding eastward away from the region.
At the surface, the induced surface low will be located over
either eastern KS/NEB or over SW IA and NW MO by 12z. Models are
in excellent agreement that a warm front will stretch eastward
across southern IA while a cold front extends south-southwestward
through eastern KS. Models still show a slower solution for the
cold front with fropa occurring on Wed night and Thu for the LSX
CWA. The combination of a slow-moving low pressure system and
active frontal boundaries in the region will keep unsettled
weather in place through Thu morning for most of the area.
To some extent, what happens on Wed will depend on what happens on
Tue night, and this includes the threat for strong to severe
storms. Ongoing convection at 12z and/or persistent debris clouds
for most of the day would inhibit insolation and decrease
instability, leading to lower chances for strong to severe storms.
That said, favorable parameters for strong to severe storms on
Wed/Wed night include H7-H5 lapse rates of 6.5-7.5 deg C/km,
30-40kts of 0-6km shear, at least 1000 J/kg of CAPE, and far less
of a capping inversion compared to Tue. Given that the shear
vectors are largely parallel to the H85 boundary, the expectation
is for convection to quickly grow upstream into a line and then
progress across MO/IL on Wed night. Rain should taper off on Thu
for most of the area.
With the departure of the upper low, a pattern change will finally
occur and offer at least some hope of relief from the recent
active weather. The LSX CWA will be beneath NW flow aloft due to
a deep closed low moving into SE Canada. Models do show a couple
of PV anomalies moving through the flow, but at this temporal
distance it is difficult to distinguish between real features and
convective feedback in the models. By late this weekend and early
next week, large model differences appear regarding the evolution
and movement of the large closed low over the NE CONUS, which in
turn creates large differences in the upstream flow pattern.
Models which are quicker with the close low are depicting a weak ridge
axis overhead, but the slower models retain a deep NW flow
pattern. This leads to uncertainty regarding temperature and
precipitation trends for this weekend and beyond.
Temperatures will be above average on Wed with highs in the mid to
upper 80s across the region. Highs on Thu will be around 10
degrees cooler due to ongoing precipitation as well as the passage
of a cold front. Highs should be in the upper 70s to lower 80s
for Fri through Mon. Overnight lows should be around 60 degrees
across most of the area on most nights, although more variation is
expected on Wed night due to the presence of a frontal boundary.
Kanofsky
&&
.AVIATION... (For the 12z TAFs through 12z Wednesday Morning)
Issued at 644 AM CDT Tue May 28 2019
A stationary front is draped across northern Missouri into central
Illinois this morning. MVFR and IFR flight conditions are being
reported along this front just west of our forecast area at KIRK
and and north at KEOK. Intermittent MVFR/IFR conditions may affect
KUIN this morning, but confidence is not high that this will
happen. The remainder of the forecast area should be VFR today
and into the evening. Thunderstorms are expected to form over the
eastern Plains this afternoon and move into Missouri this evening.
The storms should develop into one or more lines, continuing east
through central and eastern Missouri and western Illinois
overnight. Think VFR flight conditions are likely to prevail
outside of thunderstorms, but any storm will be capable of
producing IFR conditions, wind gusts to 50kts and hail. The
strongest storms will likely be across northern Missouri into west
central Illinois tonight.
SPECIFICS FOR KSTL:
VFR flight conditions are expected to prevail at Lambert today and
into tonight. Southwest flow will likely be a direct crosswind on
the main runways today and the wind is expected to gust up to
around 20kts. Expect thunderstorms in the vicinity of the terminal
late tonight...though timing is very uncertain at this time.
Storms could produce wind gusts to 50kts and hail as they move
through eastern Missouri.
Carney
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from 7 PM CDT this evening through Wednesday
morning for Knox MO-Lewis MO-Marion MO-Shelby MO.
IL...Flash Flood Watch from 7 PM CDT this evening through Wednesday
morning for Adams IL-Brown IL-Pike IL.
&&
WFO LSXHazardous weather outlook, May 28, 3:50 AM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 350 AM CDT Tue May 28 2019 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-290000- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 350 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Severe thunderstorms are possible across the region today and tonight, especially during the evening and overnight hours. The main threats are damaging winds and large hail, but isolated tornadoes will be possible during the evening hours. Major river flooding is ongoing along parts of the Missouri, Mississippi, and Illinois Rivers. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms are possible on Wednesday and Wednesday night. The primary threats are large hail and damaging wind gusts. Thunderstorms are possible each day from Wednesday through Monday. Major river flooding will continue this week along the Mississippi, Missouri, and Illinois Rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight across parts of Missouri and Illinois. Kanofsky
In the hours before
Local storm report, May 28, 8:50 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
850 AM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG LEONARD 39.89N 92.18W
05/25/2019 SHELBY MO TRAINED SPOTTER
2 FOOT TREE BLOWN OVER.
&&
PWThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:28 AM CDT | Flash Flood Watch | LSX | Crawford, Iron, Knox, Lewis, Madison, Marion and 7 more | 41 hr |
| May 28, 12:53 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Marion, Shelby | 52 min |
| May 28, 1:23 PM CDT | Severe Thunderstorm Warning | LSX | Lewis, Marion | 52 min |
| May 28, 1:40 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Monroe, Ralls, Shelby | 50 min |
| May 28, 2:21 PM CDT | Tornado Warning | LSX | Marion, Monroe, Ralls | 39 min |
| May 28, 2:55 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Ralls | 27 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.